Idaho, 2001

Blizzard in Idaho, December 5, 2001

December 5, 2001 · NWS PIH · 6 events in 6 counties and zones

The third winter storm of the first week of December brought snow, high winds and blizzard conditions to southeastern Idaho. Sustained winds greater than 25 mph at the Pocatello airport dropped visibility to less than a half mile from around noon through 4 pm.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The third winter storm of the first week of December brought snow, high winds and blizzard conditions to southeastern Idaho. Sustained winds greater than 25 mph at the Pocatello airport dropped visibility to less than a half mile from around noon through 4 pm. Snowfall through the day totaled about 2 to 4 inches in the city. Numerous traffic accidents were reported including one fatality when a 63 year old man slid off a bridge on interstate 15 near Inkom. The volume of accidents caused the shutdown of northbound interstate 15 north of Malad from about 5 pm to 9 pm in the evening. Some higher snow amounts from the storm were 12 inches at Island Park, 8 inches at Wild Horse Divide, 9 inches at Slug Creek, 6 inches at Pebble Creek Ski Resort, 14 inches at Howell Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 5, 3:00 AM MST, 6 hours earlier.

Area forecast discussion, Dec 5, 3:00 AM MST, 6 hours before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
300 AM MST WED DEC 05 2001

COMPLEX FORECAST TODAY WITH SEVERAL ISSUES TO DEAL WITH.  VERY POTENT
VORT MAX AND UPPER SHORT WAVE MOVING INTO PAC NW AND PROGGED RAPIDLY
THROUGH CWFA TODAY.  MODELS DIFFERING ON SPEED BUT PREFER FASTER
AVIATION AS STORMS RECENTLY HAVE BEEN MUCH FASTER THAN FCST.  THIS
WAVE EXITS AREA AROUND 00Z WITH WEAK SHORT WAVE RIDGING THIS EVENING
BEFORE NEXT UPSTREAM SYSTEM IN PACIFIC PROGRESSES RAPIDLY EAST
OVERNIGHT AND AGAIN BEGINS AFFECTING CWFA WEST TO EAST AROUND MIDNIGHT
THROUGH THURSDAY MORNING.  BOTH SYSTEMS VERY DYNAMIC WITH GOOD JET
SUPPORT AND STRONG LOW LEVEL OVERRUNNING.  AVN ALSO INDICATING 50 PLUS
KT AT H7 SO WINDS WILL BE A FACTOR AS WELL.  ALTHOUGH NOT OVERLY
IMPRESSIVE WITH QPF EITHER SYSTEM...STILL ENOUGH I THINK FOR GENERAL
3 TO 5 INCH AMOUNTS IN OROGRAPHICALLY FAVORED MOUNTAIN AREAS WITH BOTH
THE SYSTEM TODAY AND THE ONE FOR LATE TONIGHT/THURSDAY.  SO WITH THE
SYSTEMS SO CLOSE TOGETHER AND THE STRONG WINDS EXPECTED WITH THIS
SYSTEM AS WELL HAVE OPTED TO GO WITH WINTER STORM WARNINGS FOR
MOUNTAIN ZONES THROUGH THURSDAY MORNING INSTEAD OF NOTHING AS
COMBINATION OF TOTAL SNOWFALL ALONG WITH WINDS SHOULD CREATE PROBLEMS
REGARDLESS.  TOUGH CALL ON VALLEY ZONES AS WELL...BUT WILL JUST
STRONGLY WORD ZONES AND FOR NOW LEAVE ADVISORY OUT....WILL NEED TO BE
MONITORED.  STRONGEST WINDS IN SNAKE PLAIN WOULD APPEAR TO BE ON
THURSDAY AFTER SECOND COLD FRONT MOVES THROUGH AND STRONGEST H7 WINDS
AS WELL.

NO CHANGES TO EXTENDED.

GK

BYI 34/26/38 97331

KSFX WSR-88D...OPERATIONAL...VCP 32.

PIH SN 031/026 036/023 036 11984

.PIH...WINTER STORM WARNINGS HAVE BEEN POSTED.  PLEASE REFER TO THE
LATEST WINTER STORM BULLETINS FOR DETAILS.

In the hours before

Special weather statement, Dec 5, 3:51 AM MST, 5 hours 9 minutes before
IDZ017-020-021-051700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
351 AM MST WED DEC 5 2001

...WINTRY WEATHER RETURNING TO SNAKE RIVER PLAIN...

TWO SEPARATE STORM SYSTEMS WILL BRING WIDESPREAD SNOW AND WIND
TO THE SNAKE RIVER PLAIN TODAY.  SNOW WILL MOVE INTO THE REGION
THIS AFTERNOON AND ACCUMULATE 1 TO 3 INCHES.  ALONG WITH THE
SNOW...SOUTHWEST WINDS OF 20 TO 30 MPH WILL CAUSE EXTENSIVE
BLOWING AND DRIFTING SNOW THIS AFTERNOON AND VISIBILITIES WILL
FREQUENTLY DROP BELOW ONE MILE ON ROADWAYS.

AFTER A BRIEF BREAK EARLY TONIGHT...SNOW IS EXPECTED TO RETURN
LATE TONIGHT AFTER MIDNIGHT AS A SECOND STORM APPROACHES
SOUTHEASTERN IDAHO.  ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES
ARE POSSIBLE AND STRONG SOUTHWESTERLY WINDS OF 20 TO 35 MPH WILL
CONTINUE TONIGHT AND THROUGH THE DAY ON THURSDAY.  BLOWING AND
DRIFTING SNOW WILL CONTINUE TO BE A PROBLEM FOR DRIVERS.

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Caribou Highlands

When
December 5, 9:00 AM MST to 9:00 PM MST
Where
Caribou Highlands forecast zone
Deaths
1 direct, 0 indirect
Reported by
TRAINED SPOTTER

Blizzard, Eastern Magic Valley

When
December 5, 9:00 AM MST to 9:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
TRAINED SPOTTER

Blizzard, Lower Snake River Plain

When
December 5, 9:00 AM MST to 9:00 PM MST
Where
Lower Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

Blizzard, South Central Highlands

When
December 5, 9:00 AM MST to 9:00 PM MST
Where
South Central Highlands forecast zone
Reported by
TRAINED SPOTTER

Blizzard, Upper Snake Highlands

When
December 5, 9:00 AM MST to 9:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

Blizzard, Upper Snake River Plain

When
December 5, 9:00 AM MST to 9:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Caribou Highlands2001-12-0563MaleVehicle/Towed TrailerDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2001Every state in 2001This day in weather historyWarnings in Idaho, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273387, 5273388, 5273389, 5273390, 5273391, 5273392.